Can Chemotherapy Really Cause Anosmia?
Windowofworld.com – Chemotherapy is said to cause a person to experience anosmia. Is it true? Check out the effects of chemotherapy on the sense of smell here.
A study conducted by Henry Ford Cancer Institute, United States, revealed that chemotherapy and radiation therapy can cause a disturbance in the sense of smell and taste.
So, can chemotherapy also make cancer patients experience anosmia or lose their sense of smell?
Can Chemotherapy Cause Anosmia?
Doctor Devia Irine Putri said cancer patients undergoing chemotherapy more often experience impaired sense of smell in addition to anosmia.
“Not anosmia, more chemotherapy causes hyposmia or parosmia. This is due to the side effects of chemotherapy itself,” said dr. Devi.
Anosmia, hyposmia, and parosmia are disorders of the sense of smell with different conditions.
Anosmia causes you to not be able to smell scents at all. Meanwhile, hyposmia only makes the ability of the sense of smell decrease.
A study released by the National Institute of Health, USA, has studied the emergence of hyposmia in cancer patients undergoing chemotherapy.
The study found that mucotoxic and neurotoxic chemotherapy drugs cause significant disturbances in the olfactory function of cancer patients in the form of hyposmia.
In addition to hyposmia, chemotherapy and radiotherapy are also said to cause cancer patients to experience parosmia.
This condition occurs because the olfactory sensory neurons cannot detect and interpret certain scents properly. As a result, you may feel uncomfortable inhaling the fragrance or the scent may feel unpleasant.
Another study revealed that parosmia in cancer patients can occur as a result of complications of severe chemotherapy which are potentially life-threatening. However, the cause has not been explained.
This study also does not deny that chemotherapy causes more cancer patients to experience anosmia and hyposmia.
Why Do Cancer Patients Have Olfactory Problems?
Doctor Devia said, impaired sense of smell in cancer patients can occur due to the use of drugs during chemotherapy.
According to him, the drugs used in chemotherapy alter the cell receptors in the nose. Specifically, in the olfactory lobe which functions for smell.
Similarly, dr. Dyah Novita Anggraeni added, “The chemicals in chemotherapy cannot choose between normal cells and cancer cells.” This causes side effects in the form of impaired sense of smell.
Even so, Haythem Ali, MD, a medical oncologist at the Henry Ford Cancer Institute, revealed that chemotherapy side effects in the form of impaired sense of smell are not experienced by all chemotherapy patients.
“Impression of the sense of smell is more likely to occur in cancer patients with special care and undergoing medical therapy that can affect the nervous system. Especially in cancer patients in the neck and head, “said Ali.
In addition to the sense of smell, Ali said the side effects of chemotherapy also interfere with the taste nervous system.
When taste receptors change as a result of chemotherapy or radiation, the ability to perceive certain tastes (sour, salty, sweet, savory, and bitter) is lost.
“As a result, the other flavors are getting stronger. Usually, bitter taste receptors are more resistant to chemotherapy than other taste receptors. So, many chemotherapy patients feel their food is bitter,” he explained.
If you want to ask more about olfactory disorders or cancer therapy, consult a doctor.